Texas, 2013Damaging Winds in Texas, May 21, 2013
May 21, 2013 · NWS AMA · 2 events in 1 county or zone
A vigorous low pressure system swept across the Great Plains during the early morning hours of the 21st. A shortwave trough rotated around the base of this system and helped initiate showers and thunderstorms over the southern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous low pressure system swept across the Great Plains during the early morning hours of the 21st. A shortwave trough rotated around the base of this system and helped initiate showers and thunderstorms over the southern Texas Panhandle. However, the forcing was not sufficient for this convection to overcome the strong nocturnal inversion and tap into the marginal elevated instability. The strong deep layer shear easily toppled developing thunderstorms which led to isolated downbursts as thunderstorms collapsed. The shortwave quickly moved to the east, shifting the favorable environment for development out of the Texas Panhandle by the late morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 5:47 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 21, 5:47 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
647 AM CDT TUE MAY 21 2013
.AVIATION...
FOR THE 12Z TAFS...A PERIOD OF SHRA AND TSRA IS POSSIBLE THROUGH 16Z
AT KAMA...KDHT...AND KGUY. KAMA HAS THE HIGHEST RISK OF ANY TERMINAL
TO SEE TSRA. ANOTHER ROUND OF SHRA IS POSSIBLE AT KDHT BETWEEN 18 AND
03Z...THOUGH THIS APPEARS TO UNLIKELY AT THIS TIME TO INCLUDE IN THE
TAFS. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER
OF THE TAF PERIOD.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 511 AM CDT TUE MAY 21 2013/
UPDATE...
CONVECTION INCREASING TO THE SOUTHWEST OF THE FORECAST AREA AND
MOVING NORTHEAST. UPDATED PUBLIC FORECAST PRODUCTS TO SWITCH FROM
SHOWERS TO SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN AND SOUTHERN
SECTIONS OF THE PANHANDLES.
ALL PUBLIC PRODUCTS HAVE BEEN UPDATED AND SENT.
SCHNEIDER
PREV DISCUSSION... /ISSUED 400 AM CDT TUE MAY 21 2013/
DISCUSSION...
SOME LIGHT SHOWERS DEVELOPING ACROSS THE WESTERN AND NORTHERN
PANHANDLES THIS MORNING. ECMWF SHOWING A CLOSED UPPER LOW AND UPPER
TROUGH MOVING EASTWARD ACROSS THE SOUTHERN ROCKIES THIS MORNING.
NORTHWESTERLY UPPER FLOW BEHIND THE DEPARTING UPPER TROUGH LATER
TODAY AND THIS EVENING MAY ALLOW CONVECTION OVER THE HIGHER TERRAIN
OF COLORADO AND NEW MEXICO TO TRACK SOUTHEASTWARD INTO THE NORTHWEST
SECTIONS OF THE FORECAST AREA. HAVE RETAINED SHOWERS AND
THUNDERSTORMS...BUT BUMPED UP POPS INTO THE SLIGHT CHANCE CATEGORY.
SHORTWAVE RIDGING WEDNESDAY WILL BE BRIEF AS SURFACE LOW DEVELOPS
OVER EASTERN NEW MEXICO WHICH ALLOWS THE OLD FRONTAL BOUNDARY TO THE
SOUTH OF THE PANHANDLES TO LIFT NORTHWARD AS A WARM FRONT. THE
FRONTAL BOUNDARY WILL LIFT NORTH INTO THE PANHANDLES AND A DRYLINE
DEVELOPS ACROSS EXTREME EASTERN NEW MEXICO BY THURSDAY. LOW LEVEL
MOISTURE IS EXPECTED TO SURGE NORTH AND WEST INTO THE FORECAST AREA
DURING THE LATTER HALF OF THIS WEEK. CONVECTION WILL BE POSSIBLE
MAINLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY THURSDAY
THROUGH THE WEEKEND. SEVERE POTENTIAL CERTAINLY EXISTS ACROSS THE
FORECAST AREA THURSDAY THROUGH SUNDAY. UPPER FLOW TRANSITIONS TO
SOUTHWESTERLY BY LATE THIS WEEK AS THE UPPER RIDGE BREAKS DOWN AND
ALLOWS FOR SHORTWAVES TO TRACK NORTH AND EAST ACROSS THE PANHANDLES.
UPPER HIGH TO BUILD IN OVER NORTHERN MEXICO EARLY NEXT WEEK AND BUILD
NORTHWARD. DRIER CONDITIONS EXPECTED EARLY NEXT WEEK. UNSEASONABLY
COOL CONDITIONS TODAY AND THEN NEAR OR ABOVE NORMAL WEDNESDAY THROUGH
EARLY NEXT WEEK.
SCHNEIDER
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS WEEKEND AND INTO EARLY NEXT WEEK AS EITHER THE 20 FOOT WIND
SPEEDS WILL REMAIN BELOW 15 TO 20 MPH OR THE MINIMUM AFTERNOON
RELATIVE HUMIDITIES WILL REMAIN ABOVE 15 TO 20 PERCENT THROUGH THE
PERIOD.
SCHNEIDER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
16/11
Hazardous weather outlook, May 21, 4:32 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CDT TUE MAY 21 2013
OKZ001>003-TXZ001>020-212100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
532 AM CDT TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN AND
SOUTHERN TEXAS PANHANDLE THIS MORNING...AND AGAIN ACROSS THE WESTERN
OKLAHOMA AND THE NORTHWEST TEXAS PANHANDLES THIS AFTERNOON THROUGH
THIS EVENING. NO SEVERE WEATHER IS EXPECTED WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND MUCH
OF THE CENTRAL AND EASTERN TEXAS PANHANDLE WEDNESDAY EVENING. NO
SEVERE WEATHER IS EXPECTED WEDNESDAY EVENING.
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY THROUGH SUNDAY...PRIMARILY DURING THE AFTERNOON
AND EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY INTO THE WEEKEND.
SCHNEIDER
In the hours before
Special weather statement, May 21, 5:58 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 AM CDT TUE MAY 21 2013
TXZ016-017-211245-
DEAF SMITH TX-RANDALL TX-
658 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL AND SOUTHEASTERN
DEAF SMITH COUNTIES UNTIL 745 AM CDT...
AT 657 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF HEREFORD...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HEREFORD... UMBARGER... DAWN...
BUFFALO LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3515 10204 3476 10194 3475 10260 3484 10267
TIME...MOT...LOC 1158Z 243DEG 22KT 3476 10241
JOHNSON
Special weather statement, May 21, 6:19 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 AM CDT TUE MAY 21 2013
TXZ016-017-211245-
DEAF SMITH TX-RANDALL TX-
719 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL AND SOUTHEASTERN
DEAF SMITH COUNTIES UNTIL 745 AM CDT...
AT 716 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF HEREFORD...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HEREFORD... UMBARGER... DAWN...
BUFFALO LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3516 10203 3477 10194 3476 10250 3493 10251
TIME...MOT...LOC 1220Z 243DEG 22KT 3481 10231
JOHNSON
Thunderstorm Wind, Randall
- When
- May 21, 7:02 AM CST to 7:05 AM CST
- Where
- Randall County, 0.84 mi E of Canyon to 1.49 mi E of Canyon
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.978, -101.905
A thunderstorm developed over southern Randall County during the mid-morning hours of the 21st. As the thunderstorm moved to the northeast it encountered a strongly sheared environment which toppled the storm structure. The core of the thunderstorm collapsed 1 mile east of the city of Canyon (Randall County) causing a 61 mph downburst. This downburst was measured by a trained storm spotter near the West Texas A&M University Event Center.
Thunderstorm Wind, Randall
- When
- May 21, 7:05 AM CST to 7:07 AM CST
- Where
- Randall County, 0.22 mi NE of Canyon to 2.63 mi ENE of Canyon
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.982, -101.917
A thunderstorm developed over southern Randall County during the mid-morning hours of the 21st. As the thunderstorm moved to the northeast it encountered a strongly sheared environment which toppled the storm structure. The core of the thunderstorm collapsed 1 mile east of the city of Canyon (Randall County) causing a dangerous cross wind on Interstate 27. This cross wind caused two semi-tractor trailers to be overturned. No injuries were reported in association with this damage, wind speed estimated from similar report in the area, and property damage values estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455107, 455105.